While I was visiting family in southern Idaho over the holidays, I received word that my uncle had been rushed to the regional hospital about 60 miles from my hometown. An 84-year-old Army veteran who landed on Utah Beach on D-Day +1, he had recently been placed in an assisted living center, where he was having trouble sleeping. He was already taking glyburide (10 mg/d) for his type 2 diabetes, and two days before admission to the hospital his family physician had prescribed zolpidem (10 mg at bedtime) for insomnia and hydrochlorothiazide (50 mg) for blood pressure control.
Within 24 hours, he became agitated and combative, at which point he was transported to the emergency department of the hospital. There, he continued to be combative, to the point where admission to the psychiatry unit was considered. His CT scan showed the expected cerebral atrophy for an 84-year-old. Random glucose was 300 mg/dL, serum potassium was 3.1 mmol/L, and a chest x-ray revealed a right lower lobe infiltrate. Vital signs were within normal limits.
He was admitted to the medicine floor, where IV antibiotics, injectable insulin, and potassium supplements were given. The zolpidem was discontinued. So was the hydrochlorothiazide; in its place an ACE inhibitor was prescribed. Within 24 hours, he returned to normal behavior and was sitting up and eating well. He subsequently returned to the assisted living center without any problems.
In reviewing this case, I came to the conclusion that at least three medication errors were made in my uncle’s treatment. The first was the concomitant use of a thiazide diuretic with the sulfonylurea glyburide. Thiazides can exacerbate type 2 diabetes by raising glucose levels, resulting in loss of glycemic control if the sulfonylurea dosage isn’t increased. According to the guidelines from the Joint National Committee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure, ACE inhibitors should be the first choice for blood pressure control in type 2 diabetes; not only do they lower blood pressure effectively but they also protect the kidneys.
The second mistake was the use of a thiazide diuretic without potassium supplementation. (It is not known if baseline electrolyte levels were ever checked at the assisted living center.) And thirdly, the side affects of agitation and combativeness with the use of zolpidem, particularly in patients older than 60, apparently were not foreseen.
All PAs and NPs are familiar with the five rights of safe medication use: the right patient, the right drug, the right time, the right dose, and the right route of administration. In his book Medication Errors, Michael Cohen, RPh, MS, ScD, FASHP, President of the Institute for Safe Medication Practices in Huntingdon Valley, Pennsylvania, suggests that these rights focus only on a health care professional’s performance. They don’t take into account system/management errors, such as poor lighting, inadequate staffing, handwritten orders, doses with trailing zeros, and ambiguous drug labels.
Nearly half of all adverse drug events are preventable. Many do not represent errors of commission but errors of omission. This suggests a failure on the part of someone (pharmacist, physician, PA, NP, or nurse) to recognize certain factors that most likely led to the adverse event. These factors include failure to:
• detect a contraindication to the drug therapy
• detect a significant drug interaction
• detect a history of a significant drug allergy
• prescribe the correct dose for a specific patient
• monitor drugs with narrow therapeutic windows
• be aware of or identify patient knowledge deficits.
Many of these errors can be avoided by spending the appropriate amount of time counseling the patient and family. Communication, obviously, is key. Barriers to effective communication include the use of too many abbreviations, illegible handwriting, verbal or ambiguous orders, and fax or Internet prescribing problems.
My uncle was lucky. The medication errors that led to his hospitalization were caught in time. He was able to return to the assisted living center without any long-term deficits. But that won’t always be the case in the aftermath of a medication error—and that is a risk we can’t afford to take.